ActiveMSers Forums  

Go Back   ActiveMSers Forums > ActiveMSers.org Forums > General

Reply
 
Thread Tools Display Modes
  #11  
Old 12-18-2011, 11:00 PM
TJ1 TJ1 is offline
Optimistic Misfit
 
Join Date: Dec 2011
Posts: 20
Default

Thanks -- just to be clear, my neurologist strongly recommends I get on a DMD. That option has been offered and re-offered. Absent any loss of function (to date, anyway), I have chosen not to go there, yet. I recognize the folly of the position, but that's where I am at...


Thanks

Last edited by TJ1; 01-31-2012 at 12:00 PM.
Reply With Quote
  #12  
Old 12-19-2011, 04:21 AM
cpfefer cpfefer is offline
Junior Optimistic Misfit
 
Join Date: Jun 2011
Posts: 3
Default

TJ1

Misunderstood your initial post, my bad.
Best of luck to you!

Chad
Reply With Quote
  #13  
Old 12-19-2011, 09:39 AM
TJ1 TJ1 is offline
Optimistic Misfit
 
Join Date: Dec 2011
Posts: 20
Default Do you take GILENYA?

No worries Chad! Thanks for asking.

OK, over to you GILENYA users... What's it like? What's the story on side effects (in your experience?)

I'm interested in trying this drug -- and, so, am trying to learn (from people who take it) what one can expect....

Again, I'm someone who has "sat out" DMDs so far... But who can argue with taking a pill?

Still, as someone who runs and is fairly active, I'm concerned about side effects -- or at least want to know more...

If you take GILENYA -- would be grateful if you'd share your views on side effects...
Reply With Quote
  #14  
Old 12-19-2011, 04:17 PM
TJ1 TJ1 is offline
Optimistic Misfit
 
Join Date: Dec 2011
Posts: 20
Default

"If you take GILENYA -- would be grateful if you'd share your views on side effects..."

... by "you," I don't mean Chad, as that's not the DMD he's on, I don't think.

So... the question is directed to *other* ActiveMSers and here it is:

If you take GILENYA -- I would be grateful if you'd share your views on side effects...
Reply With Quote
  #15  
Old 12-20-2011, 02:53 PM
Penguin Penguin is offline
Optimistic Misfit
 
Join Date: Aug 2011
Location: North Wales, UK
Posts: 19
Default

Quote:
Originally Posted by TJ1 View Post
Still, as someone who runs and is fairly active, I'm concerned about side effects -- or at least want to know more...
I have no experience of taking the drugs to offer, as my consultant doesn't want me to start them until we have a better idea of the type of MS. But what you said about side effects struck a chord with me - over the last year of tests and waiting, running has been my coping mechanism. Basically I'm telling myself that as long as I can run for miles up the North Wales hills then it can't be that bad....the side effects really worry me, and I can't help thinking that if they are bad enough to interfere with running with my dog, well what quality of life is that?
But the bottom line for me is that I can only fight the secondary symptoms, and only drugs can fight the progression of the disease. So I've decided that when the time comes I'll have to suck it up, and right now, work on being physically in good shape to deal with it.
I'm incredibly relieved about the reprieve right now though, however short lived it is!
Reply With Quote
  #16  
Old 12-20-2011, 05:28 PM
pawpaw pawpaw is offline
MS Sage
 
Join Date: Oct 2008
Location: Kentucky
Posts: 208
Default Gilenya One year experience

One year ago this week I started Gilenya.
First, a bit about my situation-
I am a very rabid cyclist who has had my VO2 max measured, do interval training, etc. We ride about 150 miles a week and I was hoping to be faster this year, So, my experience and side effects probably don't apply to most folks.
Overall, the Gilenya has few side effects- I don't feel any different during the day. I have noted no increased fatigue or any other day to day symptoms.
I have experienced a few more infections than I would expect- infected skin biopsy site, infected cat scratch, GI tract infection with H. Pylori. These all responded to one course of antibiotics.
The biggest issue I have with Gilenya is my exercise tolerance. The Gilenya has caused my max heart rate to drop about 8 points and has dropped my VO2 max by 20-30%. This has significantly decreased my exercise tolerence and makes me more fatigued when exercising. I am still riding- just slower. We bought a tandem bike so I can keep up on rides.
Right now, I am willing to trade this side effect for a decreased chance of long term disability and cogitive dysfunction.

Pell
Reply With Quote
  #17  
Old 12-22-2011, 02:15 PM
MSSpouse MSSpouse is offline
Optimistic Misfit
 
Join Date: Sep 2011
Posts: 45
Default

TJ1,
Good luck to you as you travel this road! My spouse was diagnosed with MS a bit over a year ago (first exacerbation, only symptom preceding it was a few months of fatigue) and has been on Rebif since. It's our preference--after seeing what happened with Vioxx, Rezulin and other drugs for other conditions--to give the oral drugs a little longer time on the market before considering a shift.

The shots are not that big a deal, really, once you get used to it. The autoinjector makes it a lot easier. There were issues with injection site reactions in one area; the solution is to not use that area as an injection site anymore. By far the biggest side effect has been fatigue; because fatigue was a symptom that preceded the diagnosis and the use of the drug, it's hard to know how much of this is related to the disease, and how much can be attributed to the drug. We're managing it with a combo of regular exercise, coffee, low-cost prescription meds, and an earlier bedtime.

We're confident in the clinical data supporting the benefits of injectible DMDs. We find the side effects manageable--and we both get a great deal of psychic benefit from knowing that we are doing all we can to stop this thing from progressing any faster than it needs to. Everyone needs to make his or her own decision, but we viewed signing on for the DMDs as the obvious choice.
Reply With Quote
  #18  
Old 12-23-2011, 03:04 PM
Beckydalton Beckydalton is offline
Optimistic Misfit
 
Join Date: Jul 2011
Location: Arizona
Posts: 32
Default Medication

I have been on copaxone, betasteron and now tysabri. On my last MRI I had more lesions and more physical symptoms. From my understanding only 5% of patients on Tysabri continue to get more lesions. So my dilema was to continue or not. My Neuro suggested I continue, he thinks it is slowing the progression. After considering stopping I decided to continue because if I stopped and with my progression how would I know if I would have progressed slower while on the drug. Since you can't go back I decided to stay on Tysabri. Hope this makes sense.
Reply With Quote
  #19  
Old 12-23-2011, 04:24 PM
Outdoorslover Outdoorslover is offline
Junior Optimistic Misfit
 
Join Date: Dec 2011
Location: I live in NE Iowa.
Posts: 7
Default To medicate or not to medicate

Here is my history with the DMD. I went on Copaxone shortly after my diagnosis in the spring of 2008. After several months of being on Copaxone I dropped out. Why, because I did not think I was getting any benefit and just wasting the Insurance company's money. One year later I was not preforming at work very well (got very forgetful) the pressure was mounting then my disease started to spiral out of control downward (I am PP-MS). I loss further control of my left leg and my balance became worse, I started back on the Copaxone, a few months later my work and I parted as I went on Long Term Medical disability. About 15 months later after I made several major changes to my life style, dropped 50 pounds, still on Copaxone and pretty much stabe. Was it the DMD or the lack of stress? I am very certain that both played a roll but now that I am running out of my COBRA health insurance and the possibility of being off a DMD is something I would rather not have to worry about as I am confident that it has play a roll in my MS slowing down.

Ron

Last edited by Outdoorslover; 12-23-2011 at 04:27 PM.
Reply With Quote
  #20  
Old 12-23-2011, 04:53 PM
TJ1 TJ1 is offline
Optimistic Misfit
 
Join Date: Dec 2011
Posts: 20
Default Are you on a DMD? What's It Like?

I really want to thank everyone who's commented so far.

The insights you've shared are really helpful as I try to figure my path out -- and I feel certain other visitors to the site are getting value out of your comments, too.

Just hearing what other people are doing regarding DMDs (whatever it may -- or may not -- be) helps a lot...

So... for anyone just looking at this thread for the first time, I'll repose the question:

Are you (or were you) on a DMD? If so, what's it like? Any side effects?

(My story is at the top of the thread. In short, DXd 18 mos. ago, but elected to not go on a DMD yet -- technically, not a wise decision, I know, but that's where I am at the moment.)

Over to you....

Last edited by TJ1; 12-23-2011 at 04:55 PM. Reason: typo
Reply With Quote
Reply

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Forum Jump


All times are GMT -4. The time now is 08:22 PM.


Powered by vBulletin® Version 3.7.0
Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
ActiveMSers